Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 11, 2002, 5:53 PM CDT for Kay County, Oklahoma. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2002, 5:53 PM CDT (22:53 UTC)
- Expired
- Apr 11, 2002, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 6:15 PM CDT | Hail 0.88 | Peckham, OK | |
| Apr 11, 6:40 PM CDT | Hail 0.75 | Blackwell, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 112253 SVROKC OKC071-112330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 552 PM CDT THU APR 11 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 630 PM CDT * AT 552 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF BRAMAN. ANOTHER STRONG STORM WAS DEVELOPING 5 MILES WEST OF BLACKWELL. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...CHILOCCO... HARDY AND NEWKIRK HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3693 9746 3668 9745 3700 9662 3726 9688
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 1:37 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Apr 11, 1:37 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 137 PM CDT THU APR 11 2002 THE MAIN PLAYER IN THE SHORT TERM IS THE UPPER LEVEL SPEED MAX CURRENTLY DIGGING ESEWD ACROSS UT/CO. THIS WAVE WILL PHASE WITH WEAKENING S/W TROF SURRENTLY MOVING INTO THE TX PANHANDLE LATE THIS AFTERNOON AND OVERNITE TO REINFORCE TROF POSITION. COLD FRONT IS ONLY SLOWLY INCHING ITS WAY SEWD ATTM..WITH DRYLINE SHARPENING UP FROM NEAR SHAMROCK TO W OF CHILDRESS. ALTHOUGH MOISTURE IS A LIMITING FACTOR THIS TIME AROUND..COMBINATION OF CONVERGENCE IN THE FRONTAL ZONE..FALLING HGHTS AND SUFFICIENT LOW LEVEL MOISTURE SHUD RESULT IN ISOLATED TO SCATTERED STORMS LATER THIS AFTERNOON AND TONITE. IT MAY BE SOMEWHAT OF A LATER SHOW..AS STRONG CAPPING MAY TAKE A WHILE TO OVERCOME. THERE SEEMS TO BE A FAIRLY HIGH PROBABILITY OF COLD POOL FORMATION..AND A QUASI LINEAR MCS MAY BE THE RESULT BY LATE EVENING. THE OUTFLOW FROM SAID MCS WILL LIKELY BECOME THE EFFECTIVE FRONT. THE FORECAST FOR THE REMAINDER OF THE 7 DAY PERIOD BECOMES INCREASINGLY DIFFICULT DUE TO CUMULATIVE EFFECTS OF ADDITIONAL CONVECTION/BOUNDARIES AND THEIR INFLUENCE ON BEST LOCATIONS AND TIMING FOR ADDITIONAL STORMS. THE CURRENT FORECAST HAS LOW POPS FOR MUCH OF THE NEXT WEEK TO ACCOUNT FOR THIS..AND AM HAVING A HARD TIME TRYING TO FINE TUNE ANYTHING WITH NEW MODEL GUIDANCE INPUT. THERE STILL APPEARS TO BE AT LEAST LOW CHANCES FOR PRECIP MUCH OF THE NEXT 7 DAYS..BUT IT WILL CERTAINLY NOT RAIN ALL THE TIME. CURRENTLY..THE BEST CHANCES FOR RAIN APPEARS TO BE FRIDAY MORNING..THEN AGAIN LATE FRIDAY NITE INTO MUCH OF SATURDAY. RIDGING AND WARMER TEMPS ALOFT TRY TO BUILD INTO THE SRN PLAINS LATE IN THE WEEKEND AND EARLY NEXT WEEK..WHICH MAY CAP THINGS OFF FOR A COUPLE DAYS BEFORE ANOTHER FRONT INCREASES THE CHANCES FOR RAIN AGAIN BY TUESDAY. MILLER PRELIM NUMBERS.. OKC 55 72 53 65 / 40 30 30 40 HBR 54 71 54 67 / 50 30 30 40 SPS 58 77 59 74 / 30 30 30 30 GAG 47 69 48 65 / 30 30 40 40 PNC 52 72 51 63 / 50 30 40 40 DUA 59 75 58 72 / 30 30 30 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 11, 12:15 PM CDT, 5 hours 38 minutes before
OKZ004>048-050>052-TXZ083>090-112100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1215 PM CDT THU APR 11 2002 THUNDERSTORM OUTLOOK... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... THE SLIGHT RISK AREA INCLUDES ALL OF CENTRAL... WESTERN AND SOUTHERN OKLAHOMA... AND THE WESTERN PART OF NORTH TEXAS. TIMING... THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS MID TO LATE AFTERNOON OVER NORTHWEST AND WESTERN OKLAHOMA...AND THIS EVENING AND OVERNIGHT ACROSS THE REMAINDER OF THE SLIGHT RISK AREA. THE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA IS AFTER MIDNIGHT. IMPACTS... HAIL UP TO 2.00 INCHES. DAMAGING WIND GUSTS TO 70 MPH. OUTDOOR PERSONAL PROPERTY AND VEGETATION MAY BE DAMAGED BY BOTH LARGE HAIL AND THUNDERSTORM WIND GUSTS. RECOMMENDED ACTIONS... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING. STORM SPOTTER GROUPS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS TONIGHT. DISCUSSION... THUNDERSTORMS ARE EXPECTED TO INITIATE IN TWO MAIN AREAS LATE THIS AFTERNOON AND EVENING. THE FIRST AREA IS ALONG A COLD FRONT THAT WILL MOVE INTO NORTHWEST OKLAHOMA THIS AFTERNOON. CURRENT INDICATION ARE THAT THE FRONT WILL MOVE TO NEAR A CHEROKEE...TO WOODWARD...TO CHEYENNE LINE BEFORE SLOWING DOWN AND PERHAPS STALLING. THE ATMOSPHERE IS EXPECTED TO DESTABILIZE ENOUGH BY MID TO LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE FRONT. MODERATELY STRONG WINDS ALOFT WILL ALLOW A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE WITH THE PRIMARY THREATS BEING BOTH LARGE HAIL AND DAMAGING WIND GUSTS. STORM MOTION WILL BE EAST AT 30 MPH. THE SECOND AREA OF CONCERN IS ALONG A DRYLINE THAT IS EXPECTED TO FORM ACROSS THE TEXAS PANHANDLE OR FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...LATE THIS AFTERNOON. ALTHOUGH WIND SPEEDS ALOFT ARE EXPECTED TO BE WEAKER THAN AREAS NORTH...SPEEDS ARE EXPECTED TO SUPPORT SEVERE THUNDERSTORMS IF THEY CAN DEVELOP ALONG THE DRYLINE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS IS EXPECTED NEAR INTERSECTION OF THE DRYLINE AND COLD FRONT...COMMONLY REFERRED TO AS THE TRIPLE POINT...WHICH IS EXPECTED TO OCCUR NEAR THE TEXAS PANHANDLE/WESTERN OKLAHOMA BORDER. OVER PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA...THE RISK OF SEVERE THUNDERSTORMS WILL LARGELY DEPEND AND HOW MUCH THUNDERSTORM DEVELOPMENT OCCURS ALONG THE COLD FRONT AND DRYLINE. ITS POSSIBLE THAT A SQUALL LINE WILL FORM AND MOVE EASTWARD OVERNIGHT...WITH THE POTENTIAL FOR DAMAGING THUNDERSTORM WIND GUSTS AND ISOLATED LARGE HAIL. THREAT TABLE... VALID THROUGH 700 AM CDT FRI APR 12. PROBABILITY OF THUNDERSTORMS...65 PERCENT. PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT. OUTLOOK FOR FRIDAY AND SATURDAY... A RISK OF SEVERE THUNDERSTORMS REMAINS IN THE FORECAST FOR FRIDAY AND SATURDAY AS WELL...WITH THE PROBABILITY LARGELY DEPENDANT ON THE POSITION OF THE COLD FRONT. A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN. JAMES
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.